Affordable Access

Publisher Website

DRUG REACTIONS AND DESENSITIZATION IN AIDS

Authors
Journal
Immunology and Allergy Clinics of North America
0889-8561
Publisher
Elsevier
Publication Date
Volume
17
Issue
2
Identifiers
DOI: 10.1016/s0889-8561(05)70309-x
Disciplines
  • Medicine

Abstract

Unwanted reactions to drugs are very common in medical practice. Of hospitalized patients, 15% to 30% are reported to experience an adverse drug reaction. However, this is probably an underestimate because mild reactions are not reported and many physicians are not anxious to call attention to problems that occur as a result of medications that they prescribe. Because patients with AIDS and HIV infection are required to take many drugs to treat and prevent opportunistic infections as well as HIV infection itself, drug reactions would be expected in these patients; however, the incidence of adverse reactions to medications seems to be greatly increased in this population. 13,33 In this article some of this evidence and possible causes of the reactions are discussed, and some practical approaches to the management of these problems are provided. If HIV infection is associated with an increase in the incidence and severity of drug reactions, what group should be used for comparison? Penicillin allergy develops in 0.75% to 8% of administrations. 8 Anaphylaxis from penicillin therapy occurs in about 0.01% of treatment courses. 29 There is no evidence that these rates are increased in HIV patients. Conversely, adverse reactions to sulfonamides occur in 4% to 6% of administrations, but allergic reactions occur in fewer than 3%. 39 The incidence of reactions to sulfonamides in HIV patients seems to be much greater than this.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments

More articles like this

Drug reactions in HIV/AIDS.

on Western Journal of Medicine November 1997
More articles like this..